Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Memphis, TN

April 29, 2016Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2016, 4:07 PM CDT for Monroe County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2016, 4:07 PM CDT (21:07 UTC)
Expired
Apr 29, 2016, 4:30 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 19 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS54 KMEG 292107
SVRMEG
MSC095-292130-
/O.NEW.KMEG.SV.W.0064.160429T2107Z-160429T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEDFORD...OR
  11 MILES WEST OF VERNON...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN MONROE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3386 8840 3386 8823 3375 8825 3375 8832
      3372 8833 3369 8837 3368 8838 3369 8839
      3368 8840 3368 8841 3367 8842 3368 8843
      3367 8844 3367 8846
TIME...MOT...LOC 2107Z 283DEG 12KT 3377 8831 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
739 
WWUS54 KMEG 292131
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT FRI APR 29 2016

MSC095-292141-
/O.EXP.KMEG.SV.W.0064.000000T0000Z-160429T2130Z/
MONROE MS-
431 PM CDT FRI APR 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3386 8840 3386 8823 3375 8825 3375 8832
      3372 8833 3369 8837 3368 8838 3369 8839
      3368 8840 3368 8841 3367 8842 3368 8843
      3367 8844 3367 8846
TIME...MOT...LOC 2129Z 283DEG 12KT 3377 8831 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:59 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 1:59 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT FRI APR 29 2016

.DISCUSSION...

MCS CONTINUES TO MOVE THROUGH THE MIDSOUTH THIS AFTERNOON. STORMS
ON THE LEADING EDGE ARE BEGINNING TO INTENSIFY AS IT MOVES INTO AN
MORE UNSTABLE AIR MASS. THE BACK EDGE OF THE COMPLEX WILL MOVE
EAST OF THE MIDSOUTH BETWEEN 5-7 PM. EXPECT A LULL IN ACTIVITY FOR
A FEW HOURS. HOWEVER WITH THE WARM FRONT REMAINING STRETCHED FROM
PINE BLUFF ARKANSAS TO TUPELO MISSISSIPPI NEW DEVELOPMENT THAT IS
BEGINNING TO POP UP OVER TEXAS AND OKLAHOMA WILL MOVE ALONG THE
BOUNDARY THIS EVENING. THE CONVECTION WILL BEGIN TO PUSH INTO EAST
ARKANSAS BETWEEN 10 PM AND MIDNIGHT. THE CONVECTION WILL SPREAD EAST
OF THE MISSISSIPPI RIVER AROUND MIDNIGHT. WILL ISSUE A FLASH FLOOD
WATCH FOR WESTERN AREAS TONIGHT. THE FRONT WILL BEGIN TO SLOWLY LIFT
NORTHWARD BY SUNRISE AS IT DOES THE BULK OF THE CONVECTION SHOULD
PUSH NORTH. BY MIDDAY SATURDAY EXPECT ONLY ISOLATED CONVECTION
AROUND THE AREA.

TEMPERATURES WILL WARM BACK INTO THE LOWER TO MID 80S ON SATURDAY
AS WINDS TURN AROUND TO THE SOUTH. THIS WILL MAKE THE ATMOSPHERE
UNSTABLE AS A COLD FRONT BEGINS TO PUSH INTO THE CWA. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT BY LATE
AFTERNOON INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BE
SEVERE. THE FRONT WILL STALL OUT SOMEWHERE BETWEEN NORTHEAST
MISSISSIPPI AND CENTRAL MISSISSIPPI. THE GFS IS A LITTLE FURTHER
SOUTH THAN THE NAM. A SFC LOW WILL DEVELOP ALONG THE FRONT AND
MOVE NORTHEASTWARD BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS
BACK INTO THE MIDSOUTH LATE SUNDAY NIGHT INTO MONDAY. BEST CHANCES
FOR RAIN WILL OCCUR OVER NORTH MISSISSIPPI BUT IF THE NAM IS
CORRECT THE ENTIRE MIDSOUTH COULD START OUT THE WEEK WET. WILL
BUMP UP POPS FOR MONDAY FOR AT LEAST NORTH MISSISSIPPI.

THE ECMWF AND GFS DIFFER ON HOW LONG IT WILL TAKE THE FRONT TO
CLEAR THE MIDSOUTH. THE GFS IS QUICKER ON CLEARING BUT IT BRINGS
AN UPPER LEVEL LOW INTO THE AREA ON TUESDAY CONTINUING RAIN
CHANCES. FOR NOW WILL JUST GO FOR A BLEND FROM TUESDAY AND BEYOND.
COOLER AND DRIER AIR WILL FILTER INTO THE AREA BY MIDWEEK.

KRM

&&

.AVIATION...

A WARM FRONT LOCATED SOUTH OF THE REGION WILL LIFT NORTH DURING
THIS PERIOD. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PUSH
ACROSS THE MIDSOUTH ESPECIALLY ACROSS KJBR...MEM AND KMKL. EXPECT
OCNL IFR VSBYS AND MVFR CIGS THIS AFTERNOON WITH MVFR CIGS
BECOMING MORE WIDESPREAD THIS EVENING. SHOWERS AND THUNDERSTORMS
SHOULD TAPER OFF 30/09Z-30/12Z AS THE FRONT LIFTS NORTH AND CONDS
TO IMPROVE BACK TO VFR.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 3:35 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT FRI APR 29 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
335 PM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS AREAS SOUTH OF
INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST
MISSISSIPPI TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH SATURDAY MORNING FOR EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND
NORTHWEST MISSISSIPPI.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING ACROSS THE ENTIRE MIDSOUTH.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SATURDAY EVENING.

KRM

In the hours before

Special weather statement, Apr 29, 2:13 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI APR 29 2016

MSZ015-021>023-292000-
YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-PONTOTOC MS-
213 PM CDT FRI APR 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

EAST CENTRAL YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 212 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BANNER...OR 15
MILES SOUTHEAST OF WATER VALLEY...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EAST CENTRAL YALOBUSHA...CALHOUN...NORTHERN CHICKASAW AND
SOUTHERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3389 8951 3415 8952 3416 8944 3416 8925
      3420 8925 3427 8883 3390 8882
TIME...MOT...LOC 1912Z 261DEG 30KT 3404 8941
Local storm report, Apr 29, 2:39 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
04/29/2016                   CALHOUN            MS   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 9 NEAR BRUCE.

&&

SJM
Local storm report, Apr 29, 3:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 W BRUCE               33.99N 89.36W
04/29/2016                   CALHOUN            MS   EMERGENCY MNGR

            TREES DOWN NEAR HWY 330 AND 32

&&

JPM
Local storm report, Apr 29, 3:20 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 N VARDAMAN            33.91N 89.18W
04/29/2016                   CALHOUN            MS   PUBLIC

            TREES DOWN NEAR VARDAMAN

&&

JPM
Local storm report, Apr 29, 3:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     FAIRVIEW                34.37N 88.32W
04/29/2016                   ITAWAMBA           MS   PUBLIC

            TREEES DOWN OFF WALKER HOUSE RD AND TREES DOWN ON BROWN
            ROAD IN THE FAIRVIEW COMMUNITY

&&

JPM
Local storm report, Apr 29, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WREN                    33.97N 88.60W
04/29/2016                   MONROE             MS   PUBLIC

            TREES DOWN ACROSS ROADWAYS IN THE WREN AREA ALONG WITH
            THE BECKER AND QUINCY AREAS OF MONROE COUNTY... RECEIVED
            VIDEO OF WHAT APPEARED TO BE A WALL CLOUD IN THE AREA.

&&

JPM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:26 AM CDTRiver Flood WarningMEGQuitman50 hr
Apr 29, 12:11 PM CDTSpecial Weather StatementMEGDeSoto, Marshall, Panola, Tate49 min
Apr 29, 12:41 PM CDTSpecial Weather StatementMEGTallahatchie49 min
Apr 29, 12:47 PM CDTFlash Flood WarningMEGDeSoto3 hr
Apr 29, 1:05 PM CDTSpecial Weather StatementMEGBenton, Lafayette, Marshall40 min
Apr 29, 1:20 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union40 min
Apr 29, 1:31 PM CDTSpecial Weather StatementMEGYalobusha44 min
Apr 29, 2:13 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Pontotoc47 min
Apr 29, 2:26 PM CDTTornado WarningMEGCalhoun, Chickasaw, Pontotoc49 min
Apr 29, 2:51 PM CDTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Union3 hr
Apr 29, 3:03 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe57 min
Apr 29, 3:26 PM CDTFlash Flood WatchMEGCoahoma, DeSoto, Tunica19 hr
Apr 29, 3:31 PM CDTTornado WarningMEGMonroe44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.